Multiple drug interactions with phenytoin

D. J. Birkett, G. G. Graham, P. M. Chinwah, D. N. Wade, J. B. Hickie

Research output: Contribution to journalArticlepeer-review

2 Citations (Scopus)

Abstract

A 49-yr-old female with chronic alcoholism and epilepsy, treated with phenytoin, began to convulse when treatment with disulfiram (an inhibitor of phenytoin metabolism) was discontinued. The patient at this stage was resistant to the large doses of phenytoin, apparently owing to induction of the metabolism of this drug by chronic alcohol intake. Later, a small (30%) increase in dose resulted in about a 10-fold increase in plasma concentration of phenytoin and severe toxicity. The final dose of phenytoin required to maintain the plasma level within the therapeutic range suggested that the enzyme induction had decreased. The value of monitoring plasma concentrations of phenytoin is emphasized.

Original languageEnglish
Pages (from-to)467-468
Number of pages2
JournalMedical Journal of Australia
Volume2
Issue number14
DOIs
Publication statusPublished - Oct 1977
Externally publishedYes

Fingerprint Dive into the research topics of 'Multiple drug interactions with phenytoin'. Together they form a unique fingerprint.

Cite this